Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS Tallahassee, FL

June 9, 2020Jefferson County, Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jun 9, 2020, 10:53 AM EDT for Jefferson County, Madison County, Taylor County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2020, 10:53 AM EDT (14:53 UTC)
Expired
Jun 9, 2020, 2:00 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, FL, Madison County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 59 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

577 
WGUS52 KTAE 091453
FFWTAE
FLC065-079-123-091800-
/O.NEW.KTAE.FF.W.0006.200609T1453Z-200609T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1053 AM EDT Tue Jun 9 2020

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Central Jefferson County in Big Bend Florida...
  Southwestern Madison County in Big Bend Florida...
  Northwestern Taylor County in Big Bend Florida...

* Until 200 PM EDT.

* At 1053 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen in the last 1 Hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Greenville, Sirmans, Ebb, Eridu, Iddo, Shady Grove, Lake Bird, 
  Moseley Hall, Lamont, Aucilla, Secotan, Boyd, Cabbage Grove, 
  Hopewell, Goose Pasture, Thomas City and Wacissa Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3019 8397 3033 8402 3057 8368 3048 8350
      3038 8342 3015 8348

FLASH FLOOD...RADAR INDICATED

$$

42-DVD
1 follow-up statement
680 
WGUS72 KTAE 091755
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
155 PM EDT Tue Jun 9 2020

FLC065-079-123-091805-
/O.EXP.KTAE.FF.W.0006.000000T0000Z-200609T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson FL-Madison FL-Taylor FL-
155 PM EDT Tue Jun 9 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 2 PM EDT THIS AFTERNOON FOR 
CENTRAL JEFFERSON, SOUTHWESTERN MADISON AND NORTHWESTERN TAYLOR 
COUNTIES...

The heavy rain has ended. Please continue to heed remaining road 
closures.

LAT...LON 3019 8397 3033 8402 3057 8368 3048 8350
      3038 8342 3015 8348

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 9:14 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 9, 9:14 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
914 AM EDT Tue Jun 9 2020

.UPDATE...

The 12z KTAE sounding is quite moist indeed with a precipitable
water value of 2.27 inches. Made some adjustments to PoPs to account
for current radar trends this morning, but overall, the theme of the
previous forecasts still holds true. Fairly widespread coverage of
showers and thunderstorms is expected today with locally heavy rain
amounts given the deep tropical airmass in place. Kept mention of
heavy rain in the point and click from the previous forecast.

&&

.PREV DISCUSSION [652 AM EDT]...

.NEAR TERM [Through Tonight]...

Weak upper level troughing continues to our west and northwest. At
the surface, a west to east ridge axis extends from the western
Atlantic across the Gulf. These two features will help to funnel
tropical moisture into our area today on deep southwest flow.

Time-height cross sections show this moisture increase along with a
few mid/upper level impulses. This combined with daytime heating
will aide in the generation of widespread convection. Some of the
rain may be heavy at times. Forecast PW's across the local area
generally range between 2.0" and 2.30". Convection will diminish
later this evening but will hold on to a 20% PoP until just after
midnight. With the increasing cloud cover and elevated rain chances,
temperatures will be held down just a bit. Highs will be in the
upper 80s with overnight lows in the lower to mid 70s.

.SHORT TERM [Wednesday through Thursday]...

By Wednesday, remnants of Cristobal will have completed
extratropical transition in Canada. A short wave trough will slip
south of this feature before lifting northeastward as well. A weak
vort lobe will swing across our area on Thursday. The attendant cold
front will be crossing the Lower Mississippi Valley at the start of
the period. It will move southeastward and begin to slow down as it
approaches our forecast area Wednesday night. It does appear that
the front will at least make it into our northwest zones on
Thursday. Ahead of the front on Wednesday, it will be seasonably hot
and humid with scattered to numerous showers and thunderstorms
developing in the afternoon. Pops will be highest to the northwest,
closer to the frontal forcing and DPVA and taper off toward the
coast. SPC has our northwestern zones in a marginal risk for severe
storms. Sufficient instability will be present, but shear will be a
limiting factor. Peak heat indices will be around 100 across the Big
Bend and in the upper 90s elsewhere. The lucky counties that get
FROPA on Thursday will see dew points drop into the mid to upper
60s. PoPs will be highest ahead of the front and taper off to the
west.

.LONG TERM [Thursday Night Through Tuesday]...

The front will essentially stall over the region with less humid
conditions and lower PoPs across our western zones, while eastern
zones continue to feel like June with more humidity and greater
convective coverage. However, even our eastern zones should see only
isolated coverage for Sunday and Monday.

.AVIATION...
[Through 12Z Wednesday]

A brief period of MVFR/IFR cigs/vsbys until around 14z with VFR
conditions returning at all terminals. Rain and thunderstorms
will increase in coverage during the day with periods of MVFR
cigs/vsbys possible in some of the heavy downpours. MVFR
conditions will return late in the TAF cycle.

.MARINE...

Light to moderate onshore winds will continue ahead of the
front.. Some of the Panhandle waters could see a period of light
offshore flow once frontal passage occurs Thursday into Friday. An
easterly flow regime will set up for the weekend.

.FIRE WEATHER...

Aside from possible high dispersion on Wednesday, there are
no other fire weather concerns for the next several days.

.HYDROLOGY...

Most areas will see 3-day rainfall totals of 1-1.5 inches, not
enough to cause any new flooding. However, rain rates will be
efficient in this tropical air mass, so localized flooding cannot
be ruled out. Area rivers are rising from recent heavy rains, but
forecast to remain below flood stage at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   88  73  90  72  92 /  80  20  50  20  50
Panama City   86  77  87  75  90 /  70  20  50  30  20
Dothan        88  74  88  69  88 /  80  20  80  30  30
Albany        88  74  90  73  90 /  80  20  70  30  40
Valdosta      88  72  90  71  90 /  80  20  60  20  60
Cross City    88  73  91  72  91 /  40  20  50  10  50
Apalachicola  85  76  86  75  87 /  80  20  30  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

UPDATE...DVD
NEAR TERM...Barry
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Barry
MARINE...Wool
FIRE WEATHER...Barry
HYDROLOGY...Wool

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:53 AM EDTRiver Flood WarningTAEWakulla37 hr
Jun 9, 3:03 PM EDTSpecial Weather StatementTAEJackson27 min
Jun 9, 4:06 PM EDTAreal Flood AdvisoryTAEGadsden, Leon, Liberty114 min
Jun 9, 4:27 PM EDTFlash Flood WarningTAEGadsden, Leon, Liberty3 hr
Jun 9, 5:25 PM EDTAreal Flood AdvisoryTAEHolmes65 min
Jun 9, 6:09 PM EDTFlash Flood WarningTAEHolmes3 hr

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.